Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Is it important to take hypertension medication lifelong and what happens if the medication is discontinued?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2006
Answered : 161 Questions
Question
Hi. I am 39 years old (female). I recently checked my blood pressure. on the first day it was 16/10 and I consulted a doctor. He prescribed me a medicine "losardenk 50", one capsule on a daily basis. today, in the morning, I did not take the medicine and my doc checked my BP. It was 14/8 and he insisted on taking the medicine daily. I am a bit reluctant. I need the views of a specialist. Should I follow his advice? ( I have two children and works as an educator. I am also a vegeterian and do not consume lots of salt and oily foods but I do most of the housechores. Right now I am on holiday but has been overdoing at home during the last few days)
Posted Sun, 19 Jan 2014 in Hypertension and Heart Disease
 
 
Answered by Dr. Hardik Thakker 51 minutes later
Brief Answer: Daily treatment with losartan is necessary. Detailed Answer: Dear patient. Greetings from health care magic!!! I am Dr Thakker and shall be answering your question. I can understand your anxiety and concerns for hypertension and the fact that you missed your medicine today makes you more nervous. I will try my best to answer your question and guide you through it. You are suffering from hypertension and have been adviced Losartan for the same. Medicines to control hypertension are to be taken for lifetime. Your blood pressure has come under control after you started losartan. I would suggest you to lose the inhibitons in your mind and take this medicine daily as prescribed. If the blood pressure shoots up it can have disastrous consequences like stroke, brain haemorrhage. These can be quite life crippling. A medicine to control blood pressure is a simple way out. I would recommend some more non-pharmacological measures to control your blood pressure: 1) salt restricted diet. 2) Yoga for mind control. 3) low fat high fibre diet. Along with this, I would suggest you to have some more baseline tests. since you are newly diagnosed with hypertension, this is necessary. You need to have renal function, ECG, eye retina exam, urine for proteins, thyroid hormone levels, lipid profile, blood sugar tests. I hope this helps you out. If you have any more questions, please do not hesitate to write back to me. Yours sincerely, Dr Thakker.
Above answer was peer-reviewed by
 
Follow-up: Is it important to take hypertension medication lifelong and what happens if the medication is discontinued? 34 minutes later
Hello Doc Thank you for your reply and advice. I did a few baseline tests on the same day when I found my BP high. Here are the results: Fasting plasma glucose 4.6 mmol/L Urea 3.9 mmol/L Sodium 139 mmol/L Potassium 3.8 mmol/L Chloride 104 mmolL Uric acid 226 umol/L Cholesterol total 4.3 mmol/L Chol HDL 1.3 mmol/L Chol LDL 2.2 mmol/L Triglycerides 1.7 mmol/L SGOT (AST) 28 U/L SGPT(ALT) 35 U/L Total leucocytes count 5.8 (x10(9)/L) Red cells count 4.6 Haemoglobin 125 g/L PCV/HCT 0.40 L/L Mean cell volume (MCV) 86 fL MCH 27 pg MCHC 316.0 g/L platelets count 243 (x10(9)/L ESR (Westergren 1HR) 14 mm/hr Neutrophils 3.1 (x10(9)/L Lymphocytes 2.4 (x10(9)/L Monocytes 0.2 (x10(9)/L Eosinophils 0.2 (x10(9)/L Can you give me some advice whether the above results are o.k or should I go for more tests? My next question is that "Does Losartan affects negatively the heart? Often I have heard from people saying that BP medicines makes patient feel weak and reduces the heart beat substancially? Is this true?" I practise physical exercises in the afternoon such as 5 rounds (walking quickly) of a football pitch then followed by some exrercises and yoga. Do I have to reduce them or continue? ( Forgot to mention I am not obese; my waistline is 84 cm, my height 158.5 cm and my weight is about 57 kg) Awaiting for your reply Regards Sadhna Bholah
 
 
Answered by Dr. Hardik Thakker 54 minutes later
Brief Answer: Please get an electrocardiogram, eye exam done. Detailed Answer: Dear Sadhna, Thanks for the follow up question. Your hemogram values are normal. I would request you to send me the report for the cholesterol and sugar values in mg/dl. The numbers you have mentioned are in mmol/l. I would recommend the following more tests: Electrocardiogram, eye test for retina, thyroid test. Losartan does not negatively affect the heart. It is an angiotensin receptor blocker. It is proven in studies to prevent remodelling in the heart and increase the longevity. Your medicine does not slow the heart rate. There is a different class of medicine called beta blockers which slow the heart. Since you are not on it, you can be rest assured. I am glad and very happy for you that you indulge in physical exercise, walking and yoga. I would encourage you to keep this up. You have done a good job till now. I hope this helps you out. If you have any more questions, please do not hesitate to write back to me. Yours sincerely, Dr Thakker.
Above answer was peer-reviewed by
 
Follow-up: Is it important to take hypertension medication lifelong and what happens if the medication is discontinued? 23 minutes later
cholesterol total 167 mg/dL cholesterol HDL 51 mg/dL cholesterol LDL 85 mg/dL Triglycerides 153 mg/dL Fasting plasma glucose 82 mg/dL
 
 
Answered by Dr. Hardik Thakker 14 minutes later
Brief Answer: Excellent report for sugar and lipid profile Detailed Answer: Dear Sadhna, I have seen your lipid profile values and the fasting sugar values. They are in normal range. This shows you are very disciplined in your diet. Your HDL level 51mg/dl is good because HDL is a good cholesterol. Your LDL levels / bad cholesterol levels are under control. I would encourage you to get an electrocardiogram, T3,T4,TSH and an eye exam for retina done to rule out retinopathy. You can send me the reports once they are available. I hope this helps you out. If you have any more questions, please do not hesitate to write back to me. Yours sincerely, Dr Thakker.
Above answer was peer-reviewed by
 
Follow-up: Is it important to take hypertension medication lifelong and what happens if the medication is discontinued? 15 hours later
Dear Doc I would like to share something else about my health. Last week I got my menses which lasted for 5 days and this week I think I am ovulating as I am getting some pain in the lower part of my belly (uterus) and glue-like excretion from the vagina. Can this be a cause for the recent high BP? or is this a normal feature of ovulation? because that was disturbing me a bit.
 
 
Answered by Dr. Hardik Thakker 13 minutes later
Brief Answer: be reassured Detailed Answer: Dear Sadhna, Thanks for your follow up question. The sticky glue secretions from vagina during ovulation is due to the hormone estrogen and progesterone changes during the cycle and is physiological. This is not related to your hypertension in anyway. I would like to reassure you that this is not related to hypertension. I hope this helps you out. If you have any more questions, please do not hesitate to write back to me. Yours sincerely, Dr Thakker.
Above answer was peer-reviewed by
 
Follow-up: Is it important to take hypertension medication lifelong and what happens if the medication is discontinued? 38 minutes later
Thanks Doc That has really reassured me.
 
 
Answered by Dr. Hardik Thakker 4 hours later
Brief Answer: Your welcome. Detailed Answer: Its my pleasure Sadhna. If you have any more queries, feel free to send me a direct question request. Yours sincerely, Dr Thakker.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor